Donate to Hurricane Recovery

DHHS, Carolinas Poison Center Investigating Case of Severe Bleeding Potentially Related to Synthetic Cannabinoids

Raleigh

North Carolina health officials are investigating the cause of severe bleeding in a patient following possible use of synthetic cannabinoids. The severe bleeding was caused by a condition that reduces the blood’s ability to clot.
 
Synthetic cannabinoids, also known as fake weed, K2 or Spice, are drugs that are made to act on the same part of the brain as the active ingredient in marijuana. Since March 2018, more than 200 people in Illinois and multiple other states have suffered the same bleeding condition following use of synthetic cannabinoids contaminated with brodifacoum, a poison used to kill rats. This is the first case identified in North Carolina.
 
“Synthetic cannabinoids can be unpredictable, harmful and contaminated with other substances,” said State Epidemiologist Zack Moore, M.D., MPH. “The recent outbreak of severe bleeding in patients in other states, and now a case in North Carolina, is evidence of the risk of using these products.”
 
North Carolina health officials have not yet identified a specific product used by the ill person, a resident of Durham County.
 
Anyone experiencing signs of unexplained bleeding should seek medical attention and call 911 if immediate assistance is needed. Signs and symptoms of a bleeding condition can include unexplained bleeding gums, coughing up or vomiting of blood, blood in urine or severe bloody nose.
 
To report symptoms of unexplained bleeding or get answers to questions about synthetic cannabinoids, call the Carolinas Poison Center at 1-800-222-1222.

This press release is related to: